prednisone, high BG, and hunger

lilleyheidi
By lilleyheidi Latest Reply 2015-01-17 17:06:33 -0600
Started 2015-01-17 03:57:54 -0600

Grrrr, back pain for almost a month now. I have an appt. with an orthopedic doc next week, finally, and my PCP has started me on prednisone for an anti-inflammatory. I've had several low blood glucose in the past several weeks and we were about to lower my insulin level yet again, but because I'm now on the prednisone and that tends to raise BG the doctor feels it is best to wait till i'm finished this course of meds and stabilized again before lowering the insulin dosage. Also, I seem to be starved constantly while on the prednisone. Has anyone else had this experience? I've been on it a few times before in the past for various reasons, but do not remember it causing me to be hungry. I'm really working on not eating, but dang, my appetite is out of control, I'm not sure what to do about it. Thankfully this is just a 6 day course of medication.. Thanks. Heidi


5 replies

NewSong53
NewSong53 2015-01-17 17:06:33 -0600 Report

I've taken prednisone for RA flares before and it made me ravenous, too. Also, after a few days, I became irritable. It made my BG levels high, which might have contributed to the irritability. I wish I could tell you something that would curb the urge to eat — one thing I'm doing now to get away from bread and sweets is to eat lots of protein, especially in the a.m., to drink flavored vitamin drinks that do not contain sugar and to chew sugar free gum. I imagine walking or some other form of exercise would be great to work off the additional stress from the prednisone.

denipink57
denipink57 2015-01-17 10:42:57 -0600 Report

dear lilley, are you getting enuf protein? when i had lots of lows my diabetic nurse told me to eat a protein with every meal. i eat a tablespoon of peanut butter after every meal or sometimes a scrambled egg. since doing this i have no more lows. of course she also lowered my insulin amount which you cant do right now.

try eating the protein with every meal and eat more healthy snacks too. this should help you with being so hungry all the time.

i get back aches too and i see my doc next week and will have to talk to him about it then.

goodluck with everything lilley! i will say a prayer for you.

Denise

Gabby
GabbyPA 2015-01-17 07:47:53 -0600 Report

My husband was on prednisone after he broke his back. He ate ravenously. Of course, he was 17 and could handle that kind of stuff. He said the doctor told him if someone could sneak it in, he could have it. And he did. So yes, it makes you very hungry.

So I guess to combat that make sure to keep low cal and low carb goodies handy so that if you just have to eat something it won't mess you up completely. Hold on tight. It's only 6 days.

jayabee52
jayabee52 2015-01-17 04:24:51 -0600 Report

Howdu Heidi
Sounds like Jeff is not the only one in need of prayer.

My 2nd wife "Jem" had to take prednisone or corticosteroid injections to combat Lupis flares and her BG levels would skyrocket. She even had to go to the ER a couple of times to get a insulin drip to bring down a over 600 mg/dl BG.

Then there were the times we would have to go to the sliding scales her endo had set up for her with 2 different insulins on top of her usual NPH basal injection morning and evening. She'd get 300+ mg/dl readings and I'd have to draw up the right insulin to cover for it (she was blind so I had to draw them up). Invariably she would drop at night when we were in bed. Way too often I would be awakened by her knoshing on carbs as she had the symptoms of a hypo. I tried to get her to wake me so I could get a meter on what she was doing as BG. She did wake me in advance once, and I tested her blood and it was somewhere in the 150 mg/dl range. She was having hypo symptoms at 150. I barely restrained her from eating then, but she didn't like it. She never woke me in advance again.

My Jem did have a healthy appetite. I look back now and kinda shake my head at what we ate back then. I am sure that some of that was due to her prednisone.

But back then I didn't know what I know now. (old Amish saying: "We are too soon old the too late schmart")

God's best
James

lilleyheidi
lilleyheidi 2015-01-17 05:40:25 -0600 Report

so far the BG hasn't skyrocketed that high, I am keeping a real close eye on things though for just in case. I've been told it can go real high. thanks James.

Next Discussion: prayers requested please »